Stomach acid in people who are on thyroxine or euthyroid

Hi guys

Could someone please let me know whether stomach acid due to this disease can still be a problem if your thyroid disease is being controlled - such as my mum whose been on thyroxine for 30 odd years and has suffered from acid problems for the last 3 to 4 years, and myself who I has occasional bouts if graves (so im told) and also suffer from acid problems.

Thanks again

Shaz

Last edited by

11 Replies

oldestnewest
  • I'm a 24 year old male and have Panhypopituitarism... easy for me to say. Not sure if it's the same problem but I've had this condition since birth and been taking Levothyroxine and Hydrocortisone amongst other things since the age of 4. Only up until recently I've been vomiting blood and getting regular acid reflux and heartburn followed by supra-gastric belching... nice! I've recently had an endoscopy procedure which showed that my stomach lining was inflamed and i've been given Lansaprozole to counter the effects of the medication. The endoscopy was quite frankly the most gipping experience i've ever had to endure. The Lansaprozole seems to be working it's magic though! It's calmed all my stomach acidity problems right down. I had to come of the Lansaprozole for two weeks on the run up to my camera down throat violation/procedure and it's all flared up again so it obviously works! As i'm now back on the Lansaprozole and im seeing an improvement again.

  • You have not been given ppi with hydrocortisone? Over here in Finland it is standard procedure as hydrocortisone in long term can cause ulcers for example. For a short period ppi is optional but for life it is a must to take ppi with hydrocortisone.

  • Thanks for letting us know this justiina. My son is on hydrocortisone and about a year ago was put on PPI's for inflammation. He has been on Hydrocortisone for about 30 years as he has Hypopituitarism with Septo=Optic Dysplasia, but recent changes to Thyroid meds has caused the inflammation.

  • I think it is also related to dosing. Low dose for short period for adrenal fatigue does not seem to cause any issues.

    But any other conditions requiring hydrocortisone higher dose even for shorter time is a valid reason to start ppi's over here. Of course not everyone suffer from side effects like stomach irritation/acid build up but ppi is recommended every time.

    Naturally if you have other medication as well it might increase the risk.

  • Thank you Ethan.

    Good to hear that Lanzoprazole is helping you but be careful as it may eventually have adverse effects as per the posts below. What ive learned from here is that it actually depends on what levels of acid you have and Lanzoprazole prevents acid absorbsion so people with low have levels of acid should avoid PPIs such as Lansoprazole.

  • The short answer is yes, its a common problem in thyroid patients (and euthyroid isn't the same as optimal!)

    High levels of stomach acid is an uncommon problem. It is much more likely, especially in thyroid patients, that the acid levels are too low, and as a result the sphincter that keeps acids in the stomach isn't stimulated to close properly. There's an excellent explanation plus simple home tests, here:-

    stopthethyroidmadness.com/s...

    Lansoprazole will give short term relief, but in the long term its counter-productive and damaging, causing multiple absorption issues.

    But it is also worth checking that you do not have H pylori, even if not the cause. If you have it then it needs to be treated before you can heal.

  • Thanks Ruthi

    Appreciate your advice.

  • Yes, it seems to be a fairly common problem.... Many of us suffer wind, bloating poor absorption and are wrongly treated with antacids or ppi's leading to helicobactor pylori infection, which can in turn lead to stomach ulcers.

    This happened to my mum who collapsed due to a bleeding ulcer she didn't know she had. When the ambulance collected her, she had only a 15% chance of survival. Once the ulcer had been cauertised and the helicobactor pylor banished, we looked into the situation and she swapped antacids for betaine hcl, to give her more acid. She is fine now. It sounds mad, but heres a link which explains all about low acid.... scdlifestyle.com/2012/06/hy...

  • Thank you Galathea

    Ive actually had h-pylori and ulcer in the past and funnily enough was also on Lansoprazole prior to this.

  • Hi I have a problem with acid don't know whether it is high or low but definitely gives me a lot of grief. I took MOLKASAN for a while that helped am now taking Vogel's Digestion drops and have been a lot better. I took Esamaprazole for a long time after I was diagnosed Hypothyroid I came of of it, as I was concerned it wasn't good for me. suffered quite a lot with reflux indigestion.and stomach pain the digestion drops really seem to help.

  • I am with galathea. I take betane and pepsin with protein based meals and I hardly ever get acid feeling now

You may also like...